Alert archive / Mississippi / Tornado Warnings in 1999

Tornado Warning 144, NWS Jackson, MS

December 9, 1999Madison County, Yazoo County, Mississippi

NWS Jackson, MS issued this tornado warning at Dec 9, 1999, 6:28 PM CST for Madison County, Yazoo County, Mississippi. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 9, 1999, 6:28 PM CST (00:28 UTC)
Expired
Dec 9, 1999, 7:15 PM CST
In force
47 min
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Madison County, MS, Yazoo County, MS

What was reported inside it

TimeReportWhereRemark
Dec 9, 6:36 PM CSTTornado F3Bentonia, MSThis strong tornado blew down or uprooted thousands of trees and destroyed two mobile homes. One person was seriously injured. Several barns and out buildings were also destroyed and several farm implements were damaged. One of the out buildings had steel gir

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 1:30 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 1999-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 1999-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAN 100030 RRA
TORJAN
MSC089-163-100115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
628 PM CST THU DEC 9 1999

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  MADISON COUNTY IN CENTRAL MISSISSIPPI
  YAZOO COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 715 PM CST

* AT 628 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 7 MILES NORTHWEST OF FLORA...OR ABOUT 17 MILES SOUTH OF
  YAZOO CITY...MOVING NORTHEAST AT 40 MPH.

* THE STORM WILL PASS NEAR 
  BENTONIA BY 640 PM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTVIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

64

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Dec 9, 3:00 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Dec 9, 3:00 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST THU DEC 9 1999

OVER THE CONUS AND SURROUNDING AREAS....WATER VAPOR LOOP CONFIRMS
MORNING UPPER AIR RUN WITH UPPER RIDGE ALONG ATLANTIC SEABOARD...
TROUGH WITH STRONG SHORTWAVE/CLOSED LOW SWINGING THROUGH THE BASE
AND RIDGE ALONG WEST COAST. A COUPLE OF WEAK SHORTWAVES IN FLOW
AHEAD OF CENTRAL PLAINS UPPER LOW(ALONG TX/OK BORDER AT 18Z). IN THE
LOWER LEVELS...GOOD MOIST INFLOW FROM THE GULF HAS TAKEN DEW POINT
UP INTO THE UPPER 50S TO LOW 60S OVER THE FA. SURFACE FRONT PUSHING
INTO CENTRAL TX WITH LINE OF TSRA PUSHING INTO WESTERN-MOST LA AT
NOONTIME. LOCAL RADARS SHOWING ISENTROPICALLY INDUCED SHOWERS OVER
THE BOOTHEEL OF MS/AL.

EVENING RUN OF THE SHORT TERM MODELS HAVE CENTRAL PLAINS UPPER LOW
DEEPENING A BIT AS IT SWINGS SLOWLY EAST THROUGH TONIGHT...THEN
WEAKENING AS UPPER SUPPORT FROM JET STREAK MOVES AHEAD OF MID LEVEL
FEATURES. MORNING RUNS PAINT A LESS GLOOMY PICTURE WITH LESS
FAVORABLE PHASING OF MID AND UPPER LEVEL DYNAMICS INTO TONIGHT. LINE
IS MOVING A BIT FASTER THAN MODELS HAVE BEEN PAINTING...WITH PRETTY
GOOD STRATUS DECK OVER THE AREA(BREAKING UP AS I WRITE)...HEATING IS
BEHIND THE MODEL CURVE...BUT MOISTURE RETURN AHEAD OF THE CURVE...
HELPING TO NEGATE THE LOSS IN HEATING. TIMING WILL BASICALLY GO WITH
MODEL SPEED FOR FRONTAL PASSAGE.

SEVERE IS A POSSIBILITY THROUGH TONIGHT. DIRECTIONAL SHEAR
PROFILES(MORE SPEED THAN DIRECTIONAL FROM LOCAL 88D/S) LEAN TOWARDS
AN ORGANIZED LINE EVENT(HOLDING WITH CURRENT DEVELOPMENT TRENDS). MODEL
CAPES ACROSS FA RANGE IN THE 300-1000J/KG RANGE WITH MODEL
HELICITIES FROM MORNING ETA RUN IN THE 200-350M^2/S^2 RANGE THROUGH
THE FIRST FORECAST PERIOD. AS OF THIS WRITING...TOR WATCH ISSUED FOR
THE WESTERN HALF OF FA(TOR #735 IN EFFECT FROM 09/20Z -10/02Z).
REASONING FOR TOR WATCH IS FOR THE POSSIBILITY OF BOOKEND-TYPE TORNADOES IN
THE COMING SQUALL LINE. FRONT LOOKS BE STILL ON TIME...NEAR THE MISS
RIVER BY 00Z AND THROUGH THE STATE NOT TOO LONG AFTER 12Z FRIDAY.

AM GOING ABOVE MOS FOR PRECIP TONIGHT MOST SECTIONS...BELOW FOR THE
END OF THE EXTENDED. FOR TEMPS WILL NOT DEVIATE TOO MUCH FROM MOS. AM
GOING TO HOLD THE CLOUDS IN LONGER NORTHERN THIRD OF FA THAN MOS DUE
TO WRAP AROUND (ISENTROPIC SURGE) OF LOWEST LEVEL COLD AIR AS
SURFACE LOW PASSES OVER NORTHERN MS.

QPF DISCUSSION:A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE ENTIRE
CWFA BY 10/12Z. ALL LOCATIONS SHOULD RECEIVE RAINFALL WITH AMOUNTS
ONE HALF TO ONE INCH POSSIBLE. NO RAIN WILL BE INCLUDED AFTER 12Z.

IN THE EXTENDED...THE MAJORITY OF THE MEDIUM RANGE MODELS HAVE
SHORTWAVE OF WEST COAST AT THIS TIME AFFECTING THE FA SUNDAY
AFTERNOON INTO MONDAY. ALL MODELS AGREE ON PATH(TAKING DEVELOPING
UPPER LOW OVER N-ERN MS). NOGAPS THE SLOWEST...BEING ABOUT A PERIOD
BEHIND THE PACK. A LOT OF DISAGREEMENT IN THE NOGAPS ENSEMBLES FOR
THIS TIME FRAME...SO WILL BASICALLY DISCOUNT THE NOGAPS SOLUTION.
EXTENSION OF MORNING AVN RUN SHOWS A RETURN TO SOUTHERLY FLOW
BEGINNING SATURDAY...SO FMR MOS NUMBERS LOOK REASONABLE.

PRELIMINARY NUMBERS:
JAN 050/060 040/067 052 7000
MEI 052/062 037/066 050 8100

.JAN...
MS...NONE.
AR...NONE.
LA...NONE.

16/02

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 6:23 PM CSTSevere Thunderstorm WarningJANMadison, Yazoo37 min
Dec 9, 7:03 PM CSTTornado WarningJANHolmes42 min
Dec 9, 7:31 PM CSTSevere Thunderstorm WarningJANCarroll29 min
Dec 9, 7:45 PM CSTSevere Thunderstorm WarningJANMontgomery30 min

Nearby

Tornado Warnings in Mississippi, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.